Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 231, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 10, 1998, 10:43 PM CDT for Howell County, Oregon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 1998, 10:43 PM CDT (03:43 UTC)
- Expired
- Aug 11, 1998, 3:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Howell County, MO, Oregon County, MO
The radar
The Springfield radar (KSGF), 166 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 110343 FFWSGF MOC091-149-110800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1043 PM CDT MON AUG 10 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... HOWELL COUNTY IN SOUTH CENTRAL MISSOURI OREGON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 3 AM CDT * AT 1043 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING THUNDERSTORM FROM WEST PLAINS TO KOSHKONONG TO THAYER. THIS STORM WAS MOVING EAST SOUTHEAST AT 20 MPH. * PORTIONS OF OREGON AND HOWELL COUNTY HAVE RECEIVED 1 TO 3 INCHES OF RAINFALL SINCE 520 PM. THIS HAS LEAD TO A RAPID RISE IN CREEKS AND STREAMS AND SOME URBAN AND LOW LYING FLOODING. HOWELL COUNTY SHERIFF REPORTS WATER OVER THE ROAD AT HIGHWAY 17 AND 160 IN WEST PLAINS AND ON NORTH HIGHWAY 63 JUST OUTSIDE OF WEST PLAINS. PHONE CALLS MADE TO OREGON COUNTY SHERIFF REVEAL NO REPORTED FLOODING BUT SEVERAL VOLUNTEER WEATHER OBSERVERS REPORT STREAMS AND CREEKS HAVE STEADILY ROSE ALL EVENING LONG. WITH ANOTHER 1 INCH OF RAIN POSSIBLE WITH CURRENT THUNDERSTORM ACTIVITY OVER OREGON COUNTY...FLOODING IS LIKELY. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. JDG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:05 PM CDT, 8 hours 38 minutes earlier.
Area forecast discussion, Aug 10, 2:05 PM CDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 PM CDT MON AUG 10 1998 1ST PD FCST CONCERNS...WHERE WL PCPN FALL/TEMPERATURES. SHRA/TSRA FORMING OVR NE OK/SE KS ATTM DUE TO SFC LOW OVR NE OK. A TROF OF LOW PRESSURE ALSO CUTS THE STATE IN HALF FROM JLN TO JUST N OF STL. ETA LOOKS A LITTLE STRONG WITH VORT MAX OVR KS AND PCPN AMOUNTS. WL LEAN TOWARDS WEAKER NGM. MODELS SHOWING GOOD VV AROUND 00Z THIS AFTERNOON. LOOKS LIKE PCPN STARTING IN SE KS AND SPREAD OVR THE REST OF THE AREA OVERNIGHT. WL GO WITH A 50 POP FOR ALL CWA AND FOR ENTIRE 1ST PD. GARP TIME SECTIONS SHOWING PCPN ENDING AFTER MIDNIGHT IN WRN ZONES WITH MOST OF PCPN OUT OF CWA BY NOON. 94Q SHOWS HEAVIEST RA OVR SE KS AND EXTREME SW MO BY TUESDAY MORNING. TEMPERATURES WILL DEPEND ON CLOUD COVER...SO WL LEAN TOWARDS THE WARMER FWC. 1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY) SE KS/JLN...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW AROUND 70. LIGHT AND VARIABLE WIND. SGF/AIZ...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW IN THE MID TO UPPER 60S. LIGHT AND VARIABLE WIND. UNO/VIH...PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW NEAR 70. LIGHT AND VARIABLE WIND. SGF BB 067/085 066/087 066 07532 JLN BB 069/087 068/089 068 07532 SS
In the hours before
Special weather statement, Aug 10, 7:23 PM CDT, 3 hours 20 minutes before
MOZ055>058-069>071-082>083-097>098-106-110215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 723 PM CDT MON AUG 10 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN DENT HOWELL MARIES MILLER MORGAN OREGON PHELPS PULASKI SHANNON TEXAS INCLUDING THE TOWNS OF... ROLLA CAMDENTON WEST PLAINS FORT LEONARD WOOD SALEM WARSAW VERSAILLES A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM FOR PHELPS... OREGON AND HOWELL COUNTIES. AT 730 PM...DOPPLER RADAR CONTINUED TO INDICATE SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM THE LAKE OF THE OZARKS EAST AND SOUTHEAST THROUGH THE TOWNS OF ROLLA AND ALTON. RAINFALL AMOUNTS HAVE BEEN EXTENSIVE OVER PHELPS COUNTY SINCE 5 PM. RADAR HAS ESTIMATED THAT BETWEEN THREE AND FOUR INCHES FELL AROUND THE COMMUNITY OF ROLLA. ALSO RAINFALL AMOUNTS OF BETWEEN ONE AND THREE INCHES HAVE FALLEN ACROSS EXTREME SOUTHERN HOWELL AND SOUTHERN OREGON COUNTIES OF SOUTH CENTRAL MISSOURI. BE CAUTION WHEN DRIVING ACROSS HIGHWAY JJ FROM WEST PLAINS TO THE ARKANSAS BORDER. THIS ROAD HISTORICALLY FLOODS AND WILL LIKELY EXPERIENCE FLASH FLOODING THROUGH 1045 PM. RAINFALL WILL CONTINUE ACROSS PORTIONS OF PHELPS AND MARIES COUNTIES WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN MAY FALL BEFORE 9 PM. THE RAINFALL HAS DIMINISHED ACROSS OREGON AND HOWELL COUNTIES... HOWEVER RUNOFF WILL CONTINUE THROUGH 11 PM CAUSING ADDITIONAL PROBLEMS. TAGGART
Local storm report, Aug 10, 7:54 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
754 PM CDT MON AUG 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM WEST PLAINS MO .88 INCH HAIL
08/10/98 HOWELL
0540 PM ROLLA MO .75 INCH HAIL
08/10/98 PHELPS
0610 PM THAYER MO .88 INCH HAIL
08/10/98 OREGON 70 MPH WINDS PRODUCED
EXTENSIVE DAMAGE IN THE
THAYER AREA. NUMEROUS
TREES AND POWER LINES
BLOWN DOWN.
0700 PM 7 NE MYRTLE MO WIND DAMAGE
08/10/98 OREGON LARGE TREES AND POWER
LINES DOWN NEAR THE
INTERSECTION OF HIGHWAY
UU AND 142.
TAGGARTSpecial weather statement, Aug 10, 8:40 PM CDT, 2 hours 3 minutes before
MOZ055>058-067>071-080>083-092-097>098-106-110345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 840 PM CDT MON AUG 10 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN DALLAS DENT HICKORY HOWELL LACLEDE MARIES MILLER MORGAN OREGON PHELPS PULASKI SHANNON ST. CLAIR TEXAS WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON CAMDENTON WEST PLAINS FORT LEONARD WOOD SALEM WARSAW VERSAILLES TUSCUMBIA ...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM FOR HOWELL... OREGON AND PHELPS COUNTIES... AT 845 PM... RADAR CONTINUED TO INDICATE A LINE OF THUNDERSTORMS EXTENDING FROM OSCEOLA TO LEBANON TO NORTHERN PARTS OF SHANNON COUNTY AROUND THE MONTAUK STATE PARK AREA. THIS ACTIVITY WAS MOVING TO THE EAST SOUTHEAST AT 15 MPH AND WILL CONTINUE ALONG THE SAME AREAS AND POINTS SOUTH THROUGH 11 PM. RAINFALL ESTIMATES CONTINUED TO INDICATE AMOUNTS BETWEEN ONE HALF TO ONE INCHES PER HOUR IN PORTIONS OF SOUTHERN MISSOURI... MAINLY IN DENT... TEXAS AND SHANNON COUNTIES OF SOUTH CENTRAL MISSOURI. EVEN THOUGH THE RAINFALL HAS ENDED IN PHELPS... HOWELL AND OREGON COUNTIES... RUNOFF FROM TWO TO FOUR INCHES OF RAIN SINCE 5 PM WILL CONTINUE THE THREAT OF FLOODING. ADDITIONALLY... RAINFALL IS SLOWLY MOVING TO THE EAST SOUTHEAST WHICH MAY CAUSE ADDITIONAL FLOODING OVERNIGHT IN PORTIONS OF OREGON AND HOWELL COUNTIES AS THE RAINFALL BEGINS AFTER MIDNIGHT. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. TAGGART
Special weather statement, Aug 10, 8:40 PM CDT, 2 hours 3 minutes before
MOZ055>058-067>071-080>083-092-097>098-106-110345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 840 PM CDT MON AUG 10 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN DALLAS DENT HICKORY HOWELL LACLEDE MARIES MILLER MORGAN OREGON PHELPS PULASKI SHANNON ST. CLAIR TEXAS WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON CAMDENTON WEST PLAINS FORT LEONARD WOOD SALEM WARSAW VERSAILLES TUSCUMBIA ...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM FOR HOWELL... OREGON AND PHELPS COUNTIES... AT 845 PM... RADAR CONTINUED TO INDICATE A LINE OF THUNDERSTORMS EXTENDING FROM OSCEOLA TO LEBANON TO NORTHERN PARTS OF SHANNON COUNTY AROUND THE MONTAUK STATE PARK AREA. THIS ACTIVITY WAS MOVING TO THE EAST SOUTHEAST AT 15 MPH AND WILL CONTINUE ALONG THE SAME AREAS AND POINTS SOUTH THROUGH 11 PM. RAINFALL ESTIMATES CONTINUED TO INDICATE AMOUNTS BETWEEN ONE HALF TO ONE INCHES PER HOUR IN PORTIONS OF SOUTHERN MISSOURI... MAINLY IN DENT... TEXAS AND SHANNON COUNTIES OF SOUTH CENTRAL MISSOURI. EVEN THOUGH THE RAINFALL HAS ENDED IN PHELPS... HOWELL AND OREGON COUNTIES... RUNOFF FROM TWO TO FOUR INCHES OF RAIN SINCE 5 PM WILL CONTINUE THE THREAT OF FLOODING. ADDITIONALLY... RAINFALL IS SLOWLY MOVING TO THE EAST SOUTHEAST WHICH MAY CAUSE ADDITIONAL FLOODING OVERNIGHT IN PORTIONS OF OREGON AND HOWELL COUNTIES AS THE RAINFALL BEGINS AFTER MIDNIGHT. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. TAGGART
Local storm report, Aug 10, 10:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1035 PM CDT MON AUG 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0522 PM 6 W WEST PLAINS MO 1 INCH HAIL
08/10/98 HOWELL
0542 PM WEST PLAINS MO WIND DAMAGE
08/10/98 HOWELL POWER LINES DOWN AT HWY
17 A
ND 63
0955 PM 5 NW WEST PLAINS MO .75 INCH HAIL
08/10/98 HOWELL
GORDONLocal storm report, Aug 10, 10:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1035 PM CDT MON AUG 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0522 PM 6 W WEST PLAINS MO 1 INCH HAIL
08/10/98 HOWELL
0542 PM WEST PLAINS MO WIND DAMAGE
08/10/98 HOWELL POWER LINES DOWN AT HWY
17 A
ND 63
0955 PM 5 NW WEST PLAINS MO .75 INCH HAIL
08/10/98 HOWELL
GORDONThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:07 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 53 min |
| Aug 10, 9:33 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 47 min |
| Aug 11, 11:41 AM CDT | Flash Flood Warning | SGF | Howell, Texas | 3 hr |
| Aug 11, 12:45 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 35 min |
| Aug 11, 2:34 PM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.